Texas, 2025

Flash Flood and Dust Storm in Texas, April 19, 2025

April 19, 2025 · NWS MAF · 10 events in 4 counties and zones

A developing low pressure system over the region ahead of a strong shortwave trough resulted in high winds and blowing dust across western portions of the area, with severe weather across the Permian Basin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A developing low pressure system over the region ahead of a strong shortwave trough resulted in high winds and blowing dust across western portions of the area, with severe weather across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 12:03 PM CST, 2 hours 23 minutes earlier. Its key messages:

  • Updated at 1243 PM CDT Sat Apr 19 2025
  • A Red Flag Warning is in effect from noon CDT /11 AM MDT/ today to 10 PM CDT /9 PM MDT/ this evening for Southeast New Mexico and most of West Texas.
  • A High Wind Warning is in effect from 4 PM CDT /3 PM MDT/ this afternoon to midnight CDT /11 PM MDT/ this evening for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect from 4 PM CDT /3 PM MDT/ this afternoon to midnight CDT /11 PM MDT/ this evening for the Davis and Chinati Mountains, Davis Mountain Foothills, Marfa Plateau, and Culberson and Eddy County Plains.
  • Severe thunderstorms are possible this afternoon and evening, mainly across the Permian Basin, Western Low Rolling Plains, Stockton Plateau, and lower Trans Pecos. The main threats will be large hail and damaging winds, but an isolated tornado can't be ruled out.
Area forecast discussion, Apr 19, 12:03 PM CST, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
103 PM CDT Sat Apr 19 2025

...New UPDATE, AVIATION...

.KEY MESSAGES...
Updated at 1243 PM CDT Sat Apr 19 2025

- A Red Flag Warning is in effect from noon CDT /11 AM MDT/ today
  to 10 PM CDT /9 PM MDT/ this evening for Southeast New Mexico
  and most of West Texas.

- A High Wind Warning is in effect from 4 PM CDT /3 PM MDT/ this
  afternoon to midnight CDT /11 PM MDT/ this evening for the
  Guadalupe and Delaware Mountains. A Wind Advisory is in effect
  from 4 PM CDT /3 PM MDT/ this afternoon to midnight CDT /11 PM
  MDT/ this evening for the Davis and Chinati Mountains, Davis
  Mountain Foothills, Marfa Plateau, and Culberson and Eddy County
  Plains.

- Severe thunderstorms are possible this afternoon and evening,
  mainly across the Permian Basin, Western Low Rolling Plains,
  Stockton Plateau, and lower Trans Pecos. The main threats will
  be large hail and damaging winds, but an isolated tornado can't
  be ruled out.

&&

.UPDATE...
Issued at 1243 PM CDT Sat Apr 19 2025

A cold front extends across much of southeast New Mexico and into
the Upper Trans Pecos and Permian Basin early this afternoon.
Temperatures are much cooler behind this feature with readings in
the 50s and 60s along northeasterly surface winds. We have updated
the forecast to lower the high temperature forecast behind the
front this afternoon.

We are still looking at the potential for severe storms to develop
across portions of the Permian Basin and Lower Trans Pecos region
later this afternoon and especially going into this evening as
forcing arrives into the region ahead of an approaching mid-level
low and associated potent shortwave trough. The greatest potential
for severe weather looks to be focused over the central and
eastern Permian Basin and into the adjacent Lower Trans Pecos
region. Large hail and damaging winds will be the primary hazards
of concern, but there will also be a tornado and locally heavy
rainfall threat over these areas. We will have more details in the
upcoming afternoon discussion.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 245 AM CDT Sat Apr 19 2025

Most thunderstorm activity has stayed east of our area, though virga
resulted in some potent downburst winds yesterday evening and within
the past couple of hours. Winds (and lingering dust) will continue
to diminish over the next couple of hours, though lows this morning
will stay fairly warm under cloudy skies. Nevertheless, gusty winds
will return this afternoon as the much-discussed upper-level system
finally begins to move into our area. It looks like the
strongest/gustiest winds will occur in the mountains and in the
surrounding plains, as these areas will be more aligned with the jet
streak associated with this system. A Wind Advisory has been issued
for these locations (along with a High Wind Warning for the
Guadalupes) from this evening until just after midnight. Blowing
dust may once again develop in conjunction with these winds, though
will hold off on a advisory for now since gusts should be a bit
lighter than yesterday. Meanwhile, a dryline still looks to sharpen
up over the Central Permian Basin and Lower Trans-Pecos this
afternoon, and a triple point will likewise develop over roughly
this same area. These features will lead to the development of
thunderstorms by the evening. The environment over the
Central/Eastern Permian Basin and Lower Trans-Pecos will favor these
storms becoming severe. 0-6 km bulk shear up to 60-70 knots, MUCAPE
of 1000-1500 J/kg (up to 2000 J/kg for southeasternmost counties),
and 700-500 mb lapse rates of 7-9 C/km will allow for the
development of large hail and damaging winds for these locations.
Though these will be the primary threats, favorably curved
hodographs within the warm sector (south of the approaching front)
and 0-1 km SRH values up to 150-300 m2/s2 may allow for a tornado or
two to occur. Right now, it looks like the best chance of a spin-up
would be in the Lower Trans-Pecos, though this also depends on where
exactly the triple point sets up this afternoon and how far south
the front is when storms become established (storms undercut by the
front would be more apt to become elevated, and thus favor a large
hail threat and a much lower wind/tornado threat).

In any case, after midnight storms move off to the east of our area
and the cold front pushes through the rest of the region. Behind it
will come calmer winds, clearer skies, and more seasonable
temperatures (highs in the 70s and low 80s) for Easter Sunday!
Meanwhile highs today will generally be in 70s for northernmost
locations (north of where the triple point is expected to set up)
and in the mountains, with highs in the 80s for the rest of the area.

Sprang

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 245 AM CDT Sat Apr 19 2025

Monday, West Texas and Southeast New Mexico will be under dry, zonal
flow aloft, which will begin transitioning to zonal during the
afternoon as troughing develops out in the Pacific.  Thicknesses
will continue increasing under sunny skies, pushing afternoon
temperatures to around 3-4 F above normal.  Under this pattern,
similar highs can be expected through the rest of the extended.

Of a more significant note in the extended is the redevelopment of
the LLJ.  Monday night, models are still on track to develop a 40+kt
LLJ, advecting rich Gulf moisture up the Pecos River Valley.  By 12Z
Tuesday, the 50 degree isodrosotherm could be as far west as
Presidio, with 60+ dewpoints in the lower Trans Pecos.  By Tuesday
morning, the dryline is forecast to be backed up to our western
border, after which it will begin mixing east.  Convection is
forecast to develop along and east of this feature during the
afternoon and overnight.  A similar LLJ is forecast to redevelop
Tuesday night, and this may keep the convection going into the
overnight hours.  Wednesday, southwest flow aloft continues as the
Pacific trough makes landfall on the west coast.  Virtually the same
process--LLJ, dryline, convection--plays out Wednesday as on
Tuesday.

Thursday, the Pacific trough moves through West Texas and Southeast
New Mexico, and convection will be possible once again.  Although
severe convection cannot be ruled out Tuesday and Wednesday, deep-
layer bulk shear will be stronger Thursday w/the arrival of the
trough.

Friday, a weak front will drop in in the wake of the exiting trough,
but will only shave a degree or two off highs.  Convection will be
possible Friday afternoon.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Sat Apr 19 2025

A cold front will generally extend from the southeast New Mexico
Plains to the Upper Trans Pecos and Permian Basin region this
afternoon. Northerly to northeasterly surface winds should persist
behind this boundary through the early to mid afternoon hours
though there is still some potential for winds to veer southerly
to southwesterly at KINK, KPEQ, KFST, and possibly KCNM later this
afternoon as a surface low and associated trough axis develops
across western portions of our forecast area. Patchy BLDU may
accompany stronger southwesterly winds that develop. A reinforcing
cold front will advance across the forecast area this evening,
with winds picking up from the W/NW up to 20-25 knots with higher
gusts following frontal passage. Thunderstorms will likely
develop over portions of the Permian Basin and adjacent Lower
Trans Pecos region this evening. Some storms could be severe,
including near and east of KMAF and KFST, especially after 02Z
when a forced line of storms looks to develop along the advancing
front. Expect potential for erratic/high winds, hail, and reduced
visibility due to heavy rainfall near the strongest storms that
develop.

&&

.FIRE WEATHER...
Issued at 245 AM CDT Sat Apr 19 2025

Today, with the trough still to the west, critical relative
humidity, for the most part single-digit, will extend from Southeast
New Mexico to the Presidio Valley and beyond.  20-ft winds will
remain elevated along and west of the Pecos.  These will combine to
yield widespread RFTI of 4+ most areas along and west of the
Pecos, with a large area of 7+. Given ERCs of 50th percentile or
better, we'll upgrade the watch to a warning.

Sunday, the trough passes to the east, taking increased 20-ft winds
with it.  Convection is anticipated w/the trough, and much fire wx
after today will depend on how much of what falls where between now
and then. Attm, it looks like elevated fire wx conditions will be
possible each day out west of the dryline, as would be expected.
Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  48  75  49 /  20  80   0   0
Carlsbad                 76  43  77  46 /  10  10   0   0
Dryden                   89  54  86  53 /  10  40   0   0
Fort Stockton            89  50  78  52 /  10  30   0   0
Guadalupe Pass           68  42  67  51 /   0   0   0   0
Hobbs                    73  40  74  44 /  10  40   0   0
Marfa                    79  42  74  43 /   0   0   0   0
Midland Intl Airport     80  48  77  51 /  20  70   0   0
Odessa                   80  48  77  51 /  10  60   0   0
Wink                     82  47  78  48 /  10  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Central Brewster-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson-Ector-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Lower Brewster County-Marfa Plateau-Pecos-
     Presidio Valley-Reeves County Plains-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 4 PM CDT /3 PM MDT/ this afternoon to
     midnight CDT /11 PM MDT/ tonight for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory from 4 PM this afternoon to midnight CDT tonight
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson-Marfa Plateau-Van Horn and
     Highway 54 Corridor.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning from 3 PM this afternoon to 11 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     Wind Advisory from 3 PM this afternoon to 11 PM MDT this evening
     for Eddy County Plains.

&&

SHORT TERM...13
LONG TERM....44
AVIATION...21

In the hours before

Special weather statement, Apr 19, 12:20 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
120 PM CDT Sat Apr 19 2025

TXZ075-191845-
Pecos TX-
120 PM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PECOS COUNTY
THROUGH 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of McCamey, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Pecos
County.

This includes Interstate 10 between mile markers 298 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3077 10217 3081 10228 3103 10223 3103 10221
      3100 10219 3101 10218 3100 10214 3100 10212
      3099 10211 3099 10208 3100 10205 3098 10201
      3099 10199 3096 10195
TIME...MOT...LOC 1820Z 214DEG 30KT 3088 10217

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21
Special weather statement, Apr 19, 12:48 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
148 PM CDT Sat Apr 19 2025

TXZ069-070-191930-
Reagan TX-Upton TX-
148 PM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES THROUGH 230 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of McCamey, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Best and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 10168 3109 10208 3131 10184 3121 10146
TIME...MOT...LOC 1847Z 228DEG 25KT 3098 10202

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21
Special weather statement, Apr 19, 1:35 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Sat Apr 19 2025

TXZ053-192015-
Mitchell TX-
235 PM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MITCHELL COUNTY THROUGH
315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Champion Creek Reservoir, or 18 miles north of
Sterling City, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Loraine, Lake Colorado City, Champion Creek Reservoir, Lake Colorado
City State Park, and Colorado City.

This includes Interstate 20 between mile markers 214 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3209 10107 3243 10090 3242 10066 3209 10067
TIME...MOT...LOC 1935Z 212DEG 16KT 3210 10092

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93
Special weather statement, Apr 19, 1:45 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
245 PM CDT Sat Apr 19 2025

TXZ068-069-075-192030-
Pecos TX-Crane TX-Upton TX-
245 PM CDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES THROUGH 330 PM
CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of McCamey, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McCamey, Girvin, and Upton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

&&

LAT...LON 3108 10222 3109 10237 3103 10228 3089 10248
      3097 10261 3131 10237 3116 10211
TIME...MOT...LOC 1945Z 222DEG 24KT 3101 10246

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The radar

The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 high wind, 1 dust storm, 1 flash flood. Local standard time, as filed.

Hail, Upton

When
April 19, 2:26 PM CST to 2:38 PM CST
Where
Upton County, 0.69 mi S of Mc Camey Upton Co Ar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.110, -102.220

A trained spotter reported quarter to ping pong ball size hail, a half a mile to three miles south of McCamey.

Hail, Reagan

When
April 19, 2:58 PM CST to 3:10 PM CST
Where
Reagan County, 0.91 mi SW of Big Lake
Measured
2 in hail
Reported by
Public
Coordinates
31.190, -101.480

A report of hen egg size hail was received from mPING.

Hail, Reagan

When
April 19, 4:00 PM CST to 4:14 PM CST
Where
Reagan County, 2.83 mi NNW of Big Lake
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.240, -101.480

Ping pong to golf ball size hail observed on the road from storm chaser footage north of Big Lake.

Hail, Upton

When
April 19, 4:38 PM CST to 4:49 PM CST
Where
Upton County, 0.91 mi NE of Mc Camey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.140, -102.220

Law enforcement reported nickel to quarter size hail in McCamey.

High Wind, Guadalupe and Delaware Mountains

When
April 19, 5:31 PM CST to 8:24 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

A maximum wind gust of 71 MPH was observed at the West Texas Mesonet site, Guadalupe Mountains National Park, near Guadalupe Pass.

Dust Storm, Van Horn and Highway 54 Corridor

When
April 19, 5:40 PM CST to 6:40 PM CST
Where
Van Horn and Highway 54 Corridor forecast zone
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

The Culberson County Emergency Manager reported a 4 to 6 car pile-up along I-10 at mile marker 153 due to blowing dust. The time of this incident and the amount of property damage are estimates.

Hail, Upton

When
April 19, 5:42 PM CST to 5:56 PM CST
Where
Upton County, 0.91 mi SE of Rankin Arpt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.220, -101.940

Quarter to half dollar size hail was reported at the Sheriff's office in Rankin.

High Wind, Guadalupe and Delaware Mountains

When
April 19, 5:52 PM CST to 7:52 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

A maximum wind gust of 63 MPH was observed at the RAWS station, PSGT2 Pinery.

Hail, Upton

When
April 19, 6:42 PM CST to 7:00 PM CST
Where
Upton County, 5.95 mi E of Rankin
Measured
3 in hail
Reported by
Public
Coordinates
31.230, -101.800

A report of 3 inch diameter hail was reported from 8 miles east of Rankin.

Flash Flood, Upton

When
April 19, 7:30 PM CST to 8:40 PM CST
Where
Upton County, 7.9 mi WNW of Rankin Arpt to 6.14 mi SW of Rankin Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
31.283, -102.068

A report of street/road flooding or closures was received from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243460, 1243461, 1243462, 1243463, 1243456, 1243458, 1243464, 1243457, 1243466, 1243471.